Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Asthma

Inhaler Use and Tremors

04/07/2006

Question:

Why does my Albuterol inhaler make the right side of my body very shaky? At times I even have a hard time standing or walking because of this but it is only my right arm and leg my left arm and leg are not affected. The Shaking starts shortly after I use the inhaler and continues for two to three hours. My doctors do not know why it would do this. I use this inhaler for a rescue inhaler or if I know I am going to exercise or sing which will make me tight. The Flovent inhaler I use everyday does not have this effect on me.

Answer:

Beta agonist medications, such as albuterol, often cause tremors and shakiness in some patients.  Xopenex is a medication with similar benefits as albuterol, and in some patients it may not cause as much shakiness as albuterol.  You should ask your asthma care provider if this might be an option for you. 

The fact that the shakiness is only on one side of your body is not typical and you should discuss this further with your asthma care provider and possibly consider an evaluation by a neurologist.

For more information:

Go to the Asthma health topic, where you can:

Response by:

John G Mastronarde, MD John G Mastronarde, MD
Clinical Professor of Pulmonary, Allergy, Critical Care & Sleep
College of Medicine
The Ohio State University